Texas, 2022

Lightning Strike in Texas, July 27, 2022

July 27, 2022 · NWS BRO · 1 event in 1 county or zone

A vigorous thunderstorm in Cameron County on July 27th produced frequent lightning near the Harlingen and La Feria areas. One such lightning strike struck a power pole just off Interstate 2, very close to KVEO/KGBT, around 2:50PM CDT, which then caused powerlines to fall onto the Interstate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A vigorous thunderstorm in Cameron County on July 27th produced frequent lightning near the Harlingen and La Feria areas. One such lightning strike struck a power pole just off Interstate 2, very close to KVEO/KGBT, around 2:50PM CDT, which then caused powerlines to fall onto the Interstate. Traffic was diverted around the area as crews worked to replace the line, which was completed around 8:30PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 27, 1:41 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 27, 1:41 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
241 PM CDT Wed Jul 27 2022

.SHORT TERM (Tonight through Thursday Night): It is currently
raining in the RGV! Been awhile since we've had decent QPF or
lightning. The inverted trough over the CWA provided enough
moisture, lift, and instability to enhance the seabreeze right
around 11 AM CDT this morning. Since then, scattered showers and
thunderstorms have moved slowly westward through the RGV.
Currently, a couple of Special Weather Statements and a Flood
Advisory have been issued for the cluster of storms over HRL for
brief heavy downpours, gusty winds up to 30 mph, and frequent
lightning. Models didn't do very well picking up on seabreeze
activity for today. Based on current cumulus field over the Brush
Country have at least a slight chance of showers and thunderstorms
for the CWA for the next couple of hours with rain expecting to
end near sunset. Ridge dominates for Thursday with subsidence
taking over again. Seabreeze not expected to produce as many
showers and thunderstorms tomorrow but silent pops were kept in
the forecast.

Temperatures will stay in the lower 90s today thanks to the cloud
cover. Tonight, lows will be in the mid 70s with mostly clear skies.
Thursday will be slightly warmer with temperatures in the upper 90s
to lower 100s out west with breezy southeast winds once again. Lows
Thursday night expected to be in the upper 70s.

.LONG TERM (Friday through Wednesday): Summertime heat will continue
into the long term period, but another mid level inverted trough
will bring a slight chance of rain, mostly offshore and along the
sea breeze, late this weekend into early next week.

A mid level ridge will start off elongated across the Southeast and
then early next week it will move westward and merge over the
Southern Plains with another ridge moving eastward across the
Southwest. With subsidence from this ridge dominating Deep South
Texas in the long term, diurnal convection will have a hard time
kicking off early this weekend, so seabreeze activity will be
minimal. Also, a plume of Saharan dust is projected to move into
Deep South Texas on Saturday and stick around into Sunday. This
dust will likely bring slightly hazy skies and hinder shower or
thunderstorm development on Saturday, but will overall have a very
minimal impact on Deep South Texas. An inverted trough will move
across the western Gulf of Mexico and into Deep South Texas Sunday
into Monday. This upper level feature will help to enhance
diurnal convection late this weekend into early next week, with
the best chances on Sunday and Monday...but even then, have capped
PoPs around 20% for areas normally affected by the sea breeze.

Temperatures will be near or a few degrees below normal in the long
term and heat indices will reach 105 to 110 degrees most afternoons.
Even though this will feel very hot, a Heat Advisories are not
expected to be needed through the period.

&&

.MARINE: Tonight through Thursday Night... Slight chance of
showers and thunderstorms over the next couple of hours and again
tomorrow late morning into the afternoon. Watch for lightning if
out on the water. Otherwise, seas will remain near 3 to 4 feet
with moderate southeast winds expected again tomorrow.

Friday through Tuesday...Marine conditions will continue to be
fairly benign through the long term with moderate winds and seas
generally 1 to 3 feet building to 2 to 4 feet this weekend on the
lower Texas Gulf waters. Small Craft Advisories are not likely to
be needed through the period. With ample moisture over the
northwestern Gulf of Mexico and a series of upper level
disturbances, isolated showers and thunderstorms will be possible
on and off through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  88  79  93 /  10  10  10  10
BROWNSVILLE          79  95  80  95 /  10  20  10  10
HARLINGEN            79  95  78  97 /  10  20  10  10
MCALLEN              79  98  79  99 /  10  10   0  10
RIO GRANDE CITY      78 101  78 101 /  10  10   0  10
SOUTH PADRE ISLAND   81  85  81  86 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

Short Term...65-Soria
Long Term...69-Farris
Hazardous weather outlook, Jul 27, 3:12 AM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
412 AM CDT Wed Jul 27 2022

TXZ248>255-351-353>355-451-454-455-280915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
412 AM CDT Wed Jul 27 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Peak Heat Index values of 102 to 109 degrees are possible each
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-280915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
412 AM CDT Wed Jul 27 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 27, 11:36 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1236 PM CDT Wed Jul 27 2022

TXZ251-254-255-271815-
Inland Willacy TX-Inland Cameron TX-Inland Kenedy TX-
1236 PM CDT Wed Jul 27 2022

...Strong thunderstorms will impact portions of south central Kenedy,
northwestern Cameron and central Willacy Counties through 115 PM
CDT...

At 1236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Porfirio to Valley International Airport.
Movement was northwest at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harlingen, San Benito, Raymondville, Lyford, Rio Hondo, Sebastian,
Primera, Combes, San Perlita and Harlingen Arts And Heritage Museum.

This includes the following highways...
 Interstate Highway 69 E near mile marker 18, and between mile
markers 22 and 51.
 US Highway 77 near mile marker 762.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2628 9786 2633 9786 2680 9768 2641 9751
      2611 9761
TIME...MOT...LOC 1736Z 151DEG 13KT 2641 9758 2625 9763

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Farris
Special weather statement, Jul 27, 12:11 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Brownsville TX
111 PM CDT Wed Jul 27 2022

TXZ253>255-271845-
Inland Willacy TX-Southern Hidalgo TX-Inland Cameron TX-
111 PM CDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of east central
Hidalgo, northwestern Cameron and southwestern Willacy Counties
through 145 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moises Vela Middle School, or over Harlingen, moving northwest at 20
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harlingen, La Feria, Elsa, Edcouch, Santa Rosa, Lyford, La Villa,
Palm Valley, Rangerville and Sebastian.

This includes Interstate Highway 69 E between mile markers 22 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2616 9764 2607 9776 2629 9803 2646 9780
TIME...MOT...LOC 1811Z 140DEG 18KT 2619 9774

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Farris

The radar

The Brownsville radar (KBRO), 47 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cameron

When
July 27, 1:50 PM CST
Where
Cameron County, 0.77 mi WNW of Stuart Place
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
26.184, -97.782

A very electric storm over the Harlingen and La Feria area of Cameron County on July 27th produced a lightning strike that struck powerlines just outside of the KVEO news studio. Those powerlines then fell onto Interstate 2, which initially caused a backup on the interstate. Crews worked to clear the lines quickly, but had to close the interstate again that evening to repair the lines. Timing was based on radar, National Lightning Detection Network (NDLN), and a broadcast media report. No injuries, or car accidents were reported as a result of the downed powerlines.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034196.